The ability to smell allows us to enjoy pleasurable scents, such as the aroma of Thanksgiving dinner, and alert us to adverse events, such as smelling smoke from a fire. When we smell something, the olfactory cells become stimulated. These cells are located high up in the nose, an area called the cribriform plate, and signal to the brain what scent we smell.
About 1 to 2 percent of people in North America report a smell disorder, with the percentage growing with age, according to the National Institute on Deafness and Other Communication Disorders.
There are several smell disorders. For example, a patient with hyposmia has a reduction in her ability to sense smells. A patient with anosmia, however, cannot detect smells at all. Some patients with a smell disorder may recognize that a smell is distorted.
So what causes a loss of the sense of smell? Some people may have a temporary loss of smell, which can occur with a nasal allergy or a cold. If a person has a disorder in which air cannot reach the cribriform plate, then she can lose the sense of smell. Examples include nasal tumors, nasal polyps and nasal septal deformities.
Neurological disorders may also cause a loss of smell, such as brain tumors, head trauma and Alzheimer’s disease. Some medications may impair smell as a side effect. For example, MedlinePlus noted that reserpine, amphetamines, phenothiazines, estrogen and prolonged nasal decongestants may have this side effect. Before discontinuing a medication, consult your doctor.
Other causes of a loss of smell include exposures to some solvents and insecticides, aging, lead poisoning, tracheostomy, hormonal disturbances, radiation from cancer treatment, dental problems and nutritional deficits.
To diagnose a loss of smell, the American Academy of Otolaryngology - Head and Neck Surgery stated that a doctor may use a “scratch-and-sniff” test. Treatments for the loss of smell depend on the cause. For example, if the loss of smell is a result of aging, there is no treatment, according to MedlinePlus.
If the sensory change is due to an allergy, patients may use antihistamines.